Format

Send to

Choose Destination
See comment in PubMed Commons below
Rinsho Shinkeigaku. 2004 Feb;44(2):86-90.

[A case of hemichorea with hyperglycemia presenting with low signal intensity in the striatum on T2*-weighted gradient-echo magnetic resonance imaging].

[Article in Japanese]

Author information

1
Department of Neurology, Shimane Prefectural Central Hospital.

Abstract

A 76-year-old woman was admitted to our hospital with chorea in her left arm and leg. She also suffered from poorly controlled diabetes. Her arm and leg flexed and shook, and these movements were worsened by stress and disappeared during sleep. Neurological examinations were otherwise normal. The blood glucose level was 232 mg/dl and glycosylated hemoglobin A1c was 13.9%. Magnetic resonance (MR) showed high signal intensity on T1-weighted images (T1-WI) in the right striatum, and low signal intensity on T2-weighted images (T2-WI). T2*-weighted gradient-echo magnetic resonance imaging showed low signal intensity that gradually became even lower, suggesting petechial hemorrhage. SPECT showed normal blood flow in the right striatum under these conditions, and gradually decreased. The patient's diabetes was controlled with insulin, and the hemichorea improved on treatment with tiapride up to 75 mg per day, haloperidol up to 2.25 mg per day. Hemichorea with hyperglycemia is a disorder that is associated with poorly controlled diabetes, old age, and high signal intensity on T1-weighted MR imaging in the striatum contralateral to the hemichorea. The pathophysiology of the hemichorea is presumed to be ischemic changes in the striatum associated with hyperglycemia and hyperviscosity. The MR findings in our patient suggest petechial hemorrhage following ischemic change, although petechial hemorrhage has not been reported in similar cases in the recent literature. The striatal hyperactivity may be associated with the onset of hemichorea in our patient.

PMID:
15199755
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center